Altered Mental Status and Cyanosis in a Pediatric Patient wi
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Methemoglobinemia results from increased amounts of oxidized hemoglobin in the blood with an ensuing change in oxygen dissociation curve and lack of oxygen delivery to tissue. Ultimately, this can cause cyanosis, dyspnea, headache, fatigue, weakness, seizures, metabolic acidosis, coma, and death. The severity of the signs and symptoms often correlates with the percent of methemoglobin in the blood, with 1-2% naturally occurring.

A previously well, 2-year-old male toddler was brought for altered mental status and hypotension after a suspected ingestion while playing unsupervised at home. The mother noticed that he became abnormally quiet, and when she checked on him, he complained of a “hot” sensation in his throat. The mother discovered a family member’s empty bottle of “Rush” nail polish remover with a loose lid and smelled an aroma of nail polish remover on his breath.

EMS noted hypoxia and altered mental status. The patient received nasal cannula oxygen en route to the hospital and remained unusually subdued throughout transport. He arrived in the PED with the bottle approximately 45 minutes after the exposure, with profound pallor and persistent hypoxia without associated respiratory distress. The only chemical ingredient listed on the bottle was isobutyl nitrite.

In the PED, the child appeared critically ill, exhibiting lethargy, hypotension, and pallor. His extremities, albeit pale, were not cool to the touch, and he had perioral cyanosis. Immediate IV access was obtained, and his blood sample was thick and chocolate-brown in color. Based on the clinical presentation and exposure, the presumptive diagnosis of methemoglobinemia was made, and the patient’s blood sample was sent for co-oximetry and additional laboratory studies. 2 mg/kg IV methylene blue was administered. Within minutes, the patient’s vital signs, lethargy, and cyanosis resolved. A comprehensive metabolic panel (CMP) revealed HCO3 of 19 mmol/L and creatinine of 1.18 mg/dL but was otherwise normal.

Three attempts were made to send initial blood samples for co-oximetry, but persistent laboratory machine error likely due to the extreme color of the blood did not allow the machines to obtain any reading or methemoglobin level. The samples were sent to co-oximetry in the PED as well as two samples to the hospital’s main laboratory. Methylene blue was administered, and labs were repeated which showed a marked improvement within hours. The lactate normalized to 1.5 mmol/L, and the CMP showed CO2 of 21 mmol/L and creatinine of 0.53 mg/dL.

The patient was then admitted to the hospital. On hospital day 2, co-oximetry testing measured a methemoglobin of 1%. The patient was discharged home later that same day in normal condition. The family ensured that all potential toxins would be unequivocally removed from the child’s environment.

Source: https://www.hindawi.com/journals/cripe/2020/8896754/
Like
Comment
Share